Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 109, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2006, 5:10 PM CDT for Lyon County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2006, 5:10 PM CDT (22:10 UTC)
- Expired
- May 30, 2006, 5:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 30, 2:45 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT TUE MAY 30 2006 .DISCUSSION... TONIGHT AND WEDNESDAY...MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES. LOW LEVEL BAROCLINIC ZONE REMAINS NEARBY AND NEARLY PARALLEL TO UPPER FLOW. CONVECTIVE BOUNDARIES FROM OVERNIGHT MCS TO THE NORTHEAST AND WEST HAVE HELPED TO PRODUCE SCATTERED CONVECTION THIS AFTERNOON AS HEATING HAS ACTED ON MOISTURE IN PLACE TO REACH CONVECTIVE TEMPS. CONTINUED HEATING INTO THE LATE AFTERNOON SHOULD PROVIDE ENOUGH INSTABILITY FOR CONTINUED PULSE-TYPE STORMS INTO THE EVENING HOURS. ATTENTION WILL THEN LIKELY NEED TO BE MOVED WEST WHERE ANOTHER MCS MAY DEVELOP IN THE HIGH PLAINS AS WEAK UPPER WAVES MOVE THROUGH THE WESTERN CONUS TROF. WEAK STEERING FLOW WILL MAKE FORECAST OF ITS MOVEMENT DIFFICULT BUT APPEARS THE SOUTHERN COUNTIES SHOULD HAVE THE BEST CHANCES OF SEEING ITS ASSOCIATED RAIN. BAROCLINIC ZONE SHOULD SLOWLY SHIFT SOUTHEAST WITH REPEATED COLD POOLS BEING THE MAIN DRIVING FORCE STILL FEEL CHANCE POPS ARE CALLED FOR FOR AT LEAST THE MORNING HOURS. AS PREVIOUSLY ALLUDED TO...SEVERE THREATS APPEAR TO BE LIMITED TO HAIL AND DOWNBURST WINDS IN THE MOIST AND WEAKLY SHEARED ENVIRONMENT. WILL ALSO NEED TO WATCH FLOODING WITH HIGH MOISTURE CONTENT...SLOW MOVING STORMS...AND WET ANTECEDENT GROUND CONDITIONS FOR SOME AREAS...BUT NOT ENOUGH CONFIDENCE IN COVERAGE AND LOCATION OF HEAVY RAIN FOR A WATCH. HAVE GONE WITH WEDNESDAY MAX TEMPS A LITTLE BELOW TODAYS LEVELS BUT OVERALL ONLY SMALL CHANGES TO PREVIOUS FORECAST. WEDNESDAY NIGHT AND THURSDAY...LOOKS LIKE WEAK BOUNDARY WILL FINALLY PUSH SOUTH OF THE AREA WEDNESDAY NIGHT / EARLY THURSDAY MORNING BRINGING AN END TO ANY PRECIPITATION. SURFACE HIGH PRESSURE BUILDS SOUTH INTO REGION ON THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMATE NORMALS WITH HIGHS IN THE LOW 80S AND LOWS AROUND 60. FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH BUILDING H5 HIGH ACROSS THE SOUTHWEST INTO THE CENTRAL PLAINS. AT THE SURFACE...LEE SIDE TROUGH REMAINS STEADY BRINGING SOUTHERLY FLOW AND GOOD WAA THROUGH THIS TIME PERIOD. ALL THIS SPELLS OUT A WARMING TREND FOR THE AREA WITH 850 TEMPS SURGING FROM THE MID/UPPER TEENS TO THE 22-24C RANGE...BRINGING WELL ABOVE NORMAL HIGHS IN THE LOW 90S BY MONDAY. GFS SHOWS A WEAK BOUNDARY MOVING ACROSS THE CWA MONDAY NIGHT / TUESDAY...BUT WILL KEEP GOING FORECAST DRY AND WAIT FOR SOME BETTER SIGNALS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 30, 2:55 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT TUE MAY 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-312000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 255 PM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND EVENING...WITH MORE POSSIBLY DEVELOPING OVERNIGHT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY IN AREAS THAT RECENTLY RECEIVED HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
In the hours before
Special weather statement, May 30, 2:05 PM CDT, 3 hours 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 205 PM CDT TUE MAY 30 2006 KSZ034-301945- OTTAWA- 205 PM CDT TUE MAY 30 2006 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND BENNINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 30, 4:33 PM CDT, 37 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 433 PM CDT TUE MAY 30 2006 KSZ054-302230- LYON- 433 PM CDT TUE MAY 30 2006 THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 20 MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...HARTFORD...OLPE AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 122 AND 136 AND MOTORISTS ALONG INTERSTATE 35...BETWEEN MILE MARKERS 128 AND 141 COULD ALSO BE AFFECTED. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 47 min |
| May 29, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| May 29, 9:02 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 43 min |
| May 29, 9:23 PM CDT | Tornado Warning | TOP | Washington | 37 min |
| May 29, 9:31 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 30, 5:27 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| May 30, 5:59 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.